• A 38-year-old woman with hypercalcemia, severe hypertension, and high renin levels was treated with the angiotensin-converting enzyme inhibitor captopril. This therapy, together with spironolactone, normalized blood pressure (BP), but even with three daily administrations of the converting enzyme inhibitor, intermittent rebound hypertension could not be avoided. The administration of only verapamil, an antagonist of calcium transport, did not induce BP control, but when verapamil therapy was combined with administration of captopril and spironolactone, BP could be normalized with only twice-daily administration of the converting enzyme inhibitor. Thus, high plasma calcium levels seem to sensitize the arterioles to the intermittent increase of angiotensin II levels that accompanies captopril therapy.
(Arch Intern Med 1982;142:143-145)
Waeber B, Brunner HR, Burckhardt P, Gavras H. Hypertension in a Patient With Hypercalcemia: Captopril and Verapamil. Arch Intern Med. 1982;142(1):143–145. doi:10.1001/archinte.1982.00340140145024
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: